Aa
A
A
A
Close
Heart Rhythm Community
12.1k Members
Avatar universal

Weaning off of beta blockers

Long time no post!  I needed someone to help me out with this issue I am having.  If you read the anxiety post I am sorry because I posted the same thing there.

I have been weaning off of my beta blockers for a LONG time now.  My cardio's office has a new PA and she told me the amount I was taking was really nothing at all (12.5 mg every other day) and I could just stop if I wanted to.  I was too nervous to do that so I am now on 6.25 every other day.  I have been feeling panicky lately.  The first week I started it I wasn't bothered, but lately I am having like small panic attacks.  Today it seems really bad!  I feel like I could just fall over any second.  I keep telling myself that it is ALL IN MY HEAD, but I am just getting a little nervous.  My heart palps haven't been that bad, but I can feel myself on the verge of a full blown attack and I haven't had one of those in over a year.  Am I crazy?
57 Responses
612551 tn?1450025775
COMMUNITY LEADER
I agree with the "new PA", 12.5 mg to 0.0 mg should not have any noticeable side effects.
But, people are different, my experience may not apply to many... I have gone from 200 mg a day down to 100 mg and then down to 50 mg in only a few days.  I have also gone from 50 mg to 0 mg without any problems.  I'm on 50 mg right now.

Try to put it out of your mind, that's what my experience suggests.
Avatar universal
Sorry, I am beginning my beta blocker medication on Monday.  Why are people eager to reduce or stop their beta blocker medication?  Do they cause bothersome side effects?
Avatar universal
I have been on the beta blocker for almost 2 years now because of heart palps.  And all the doctors tell me the cause of the palps are anxiety so......I  just don't want to continue taking meds for the rest of my life if at all possible.

But now It seems that my blood pressure wants to rise on me.  I have NEVER had pressure problems until all this anxiety started-go figure.  But that is another post :-)

Well thanks Jerry.  I really do think it is in my mind, but I have to come here from time to time to get reasurrence.  I am to afriad (I depend on them in a way) to cut them out completely.  But I know the amount I am taking AND it being every other day probabl isn't doing much at all.  It's almost like a babysitter.
177337 tn?1310063499
My doctor also told me I was on a dose similiar to a homopathic dose it is so low.  I don't know what beta blocker you are on, but I take 6.5mg of atenelol every evening.  He told me that wouldn't hurt me at all if I wanted to take it the rest of my life.  He also told me if I wanted to stop I could just stop.  I'm sure all beta blockers are different but if you are taking atenelol you are not feeling withdrawl from it.  That dose is just too small.
Maybe as you already know from your comment above that you are feeling anxiety because that pill was kind of like a "security blanket" in keeping your ectopics at bay.  
It is amazing how fast our anxiety hormones can resensitize our body isn't it!  I think we are just some of the lucky people that have excessive amounts of adrenaline in our bodies and need something to help keep it quiet.
Be well
Frenchie
212059 tn?1292942129
Frenchie,

Does the 6.5mg of atenelol help with your PVC's?

Lori
177337 tn?1310063499
Hi Lori~
Yes it worked really well for me for 20 years.  I just bumped it up to 1/2 of the pill due to peri menapause and hormones.
Jodie  
612551 tn?1450025775
COMMUNITY LEADER
As with most (all?) medications "less is better", none is best.  That's the way I look at it.

As far as beta blockers are concerned, yes they do have side effects ranging from decreased sexual capacity in males to dizziness/light-headed ... of course how much depends on the individual and the dose.  I have few if any problems with 50 mg of Toprol SR (or Metoprolol ER), but 100 mg or more starts to give me problems.
Avatar universal
I am on 6.25 of metoprolol-I know I didn't spell that right- every OTHER day.  Yep, it is a security blanket.  I especially feel like I need it when my hormones are acting up.  Ugh, what's a girl to do.  I hope to be off of them perhaps by the spring.

I am beginning an exercise routine also.  So that has me a bit edgy.  My thoughts are constantly "what if's."  I am trying though.  One foot in front of the other, day by day.  

Thanks for all of your responses!
267401 tn?1251856096
Give yourself permission to start nice and slow.  Stretch, do a slow ramp up to your activity, and a nice, long cool-down period.  Several years ago my wife bought me a Polar heart monitor - the kind that straps around your chest and transmits to a watch.  I found that to be really useful and comforting when exercising - you can manage exactly how much effort you put out by watching your heart rate.

For me on the treadmill, once I'm at about 30 minutes of going the same speed and same HR, my heart rate will ever so slowly start to climb - I let it go up to a certain point, then start decreasing the speed just a tad to bring the HR back into the range I want.  It really affords you lots of control over your heart rate which lends a lot to your peace of mind.

You can find them online and at probably any sporting goods store in your area.

Just an idea to help get you started.  

You can do it.
Avatar universal
Thanks so much for the encouragement.  I am currently walking/using the eliptical and I really do enjoy it.  My heart rate usually gets up to 133 or so and I am fine.  What I am really shooting towards is starting to run again.  I know that is going to take a while, but at least I am thinking about it.  There was a time when I wouldn't even walk around my house fast because I was so fearful.  Boy what these palps can do to a persons mind!
1102682 tn?1260842075
Or in my case Metopolol.
I am weaning myself off this beta blocker very carefully. I believe it has caused me to have fuzzy thoughts, some dizziness, and in general a less than optimal life.
I had the flu about 3 weeks ago and didn't take it for 2 days. During the second day I felt better than I had in years. I had mentioned to my counselor that I seemed to have a low grade depression all the time now when I used to only have seasonal affective disorder which I successfully treated with Vitamin D3 (from Wellness Pharmacy in Alabama).

I was on 25 mg a day but have cut the pill one time so that I'm now taking 3/4 of the 25 mg pill so 18.75 mg a day.The first week or so I tried to go from 25 to 12.5 too fast. I had headaches, racing heart and increased anxiety.I couldn't be around stree as it made my heart beat uncomfortably. When I went down slower, my heart adjusted. I've been doing this dose for 3 weeks, I'll give it one more week then will cut to 12.5, I plan to give that l month then go down to 6.25 for 1 month then off.

I believe the doctors put me on it because one doctor made a mistake in my hospital record saying I had a history of light blood pressure. I have a history of low blood pressure. My heart does have irregular beats when I'm stressed and I do have angina so according to my Nurse Practioner the doctors had good reasons for putting me on this meds. However in general I don't have a lot of anxiety and keep my stress pretty low. My angina is in control with fish oil and my blood pressure remains low. I believe in natural solutions to healh problems whenever possible and as few pharmacological meds as possible. I'd rather have fewer days but better days than more days in the fog I lived in.
My question is - what side effects of Toprol have you experienced and is anyone else going off that beta blocker
Avatar universal
Hi! I had a post not to long ago on trying to wean off Atenolol, a beta blocker. I was on 3/4 of pill for PSVT. I am perimenopausal , am hypothyroid and think this all came on due to hormones changing... have always been extremely healthy all my life.
   I really liked how you stayed on your reduced dose for a month, sounds like great advice to me. I asked my cardiologist last checkup if I could try and reduce dose or go off. I HATE the side effects which are dizziness, ( I have always had low BP prior to taking this and now its even lower), also fatigue, and heaviness in chest. Dr said to reduce doseage 1/4 pill a week... well no way- did not work for me. I had shakiness, anxiety, heart racing, ect... felt terrible. I am now down to last 1/4 pill and I think I will stay with that dose for some time. I feel SO much better on the lower dose, more human again!!  This is a very hard med to get off ....so you are not alone.( my naturopath dr said it is like getting off cocaine- no experience in that area and never will )
Maybe to some this a small dose, but your body has become used to it so it needs time to adjust.
By the way I tried topral before taking atenolol. I absolutely hated it, headaches and depression... which I never have/had. Dr. switched me to atenolol saying it has lots less side effects which was true for me. Maybe if you feel you need a beta blocker try a newer one which he says has less side effects than the older generation.
I wish you best of luck. Let me know how you progress.
Have an Answer?
Top Arrhythmias Answerers
1807132 tn?1318747197
Chicago, IL
1423357 tn?1511089042
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.